Skip to main content
Log in

Quantum Group of Isometries in Classical and Noncommutative Geometry

Communications in Mathematical Physics Aims and scope Submit manuscript

Cite this article


We formulate a quantum generalization of the notion of the group of Riemannian isometries for a compact Riemannian manifold, by introducing a natural notion of smooth and isometric action by a compact quantum group on a classical or noncommutative manifold described by spectral triples, and then proving the existence of a universal object (called the quantum isometry group) in the category of compact quantum groups acting smoothly and isometrically on a given (possibly noncommutative) manifold satisfying certain regularity assumptions. The idea of ‘quantum families’ (due to Woronowicz and Soltan) are relevant to our construction. A number of explicit examples are given and possible applications of our results to the problem of constructing quantum group equivariant spectral triples are discussed.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Institutional subscriptions

Similar content being viewed by others


  1. Banica, T.: Quantum automorphism groups of small metric spaces. Pacific J. Math. 219(1), 27–51 (2005)

    Article  MATH  MathSciNet  Google Scholar 

  2. Banica, T.: Quantum automorphism groups of homogeneous graphs. J. Funct. Anal. 224(2), 243–280 (2005)

    Article  MATH  MathSciNet  Google Scholar 

  3. Bichon, J.: Quantum automorphism groups of finite graphs, Proc. Amer. Math. Soc. 131(3), 665–673 (2003)

    Article  MATH  MathSciNet  Google Scholar 

  4. Bhowmick, J., Goswami, D.: Quantum isometry groups : examples and computations.[math.QA], 2007

  5. Chakraborty, P.S., Goswami, D., Sinha, K.B.: Probability and geometry on some noncommutative manifolds. J Operator Theory 49(1), 185–201 (2003)

    MATH  MathSciNet  Google Scholar 

  6. Chakraborty, P.S., Pal, A.: Equivariant spectral triples on the quantum SU(2) group. K Theory 28, 107–126 (2003)

    Article  MATH  MathSciNet  Google Scholar 

  7. Connes A. (1994) “Noncommutative Geometry”. London-New York, Academic Press

    Google Scholar 

  8. Connes, A.: Cyclic cohomology, quantum group symmetries and the local index formula for SU. J. Inst. Math. Jussieu 3(1), 17–68 (2004)

    Article  MATH  MathSciNet  Google Scholar 

  9. Connes, A., Moscovici, H.: Type III and spectral triples.[math. OA], 2006

  10. Dabrowski, L., Landi, G., Sitarz, A., Suijlekom, W., Varilly, J.C.: The Dirac operator on SU. Commun. Math. Phys. 259(3), 729–759 (2005)

    Article  MATH  ADS  Google Scholar 

  11. Donnelly, H.: Eigenfunctions of Laplacians on Compact Riemannian Manifolds. Asian J. Math. 10(1), 115–126 (2006)

    MATH  MathSciNet  Google Scholar 

  12. Fröhlich, J., Grandjean, O., Recknagel, A.: Supersymmetric quantum theory and non-commutative geometry. Commun. Math. Phys. 203(1), 119–184 (1999)

    Article  MATH  ADS  Google Scholar 

  13. Hajac, P., Masuda, T.: Quantum Double-Torus, Comptes Rendus Acad. Sci. Paris 327(6), Ser. I, Math. 553–558 (1998)

    Google Scholar 

  14. Rosenberg S. (1997) “The Laplacian on a Riemannian Manifold”. Cambridge, University Press

    Google Scholar 

  15. Soltan, P. M.: Quantum families of maps and quantum semigroups on finite quantum spaces.[math.OA],2006

  16. Maes, A., Van Daele, A.: Notes on compact quantum groups. Nieuw Arch Wisk. 4 16(1–2), 73–112 (1998)

    MATH  MathSciNet  Google Scholar 

  17. Wang, S.: Free products of compact quantum groups. Commun. Math. Phys. 167(3), 671–692 (1995)

    Article  MATH  ADS  Google Scholar 

  18. Wang, S.: Quantum symmetry groups of finite spaces. Commun. Math. Phys. 195, 195–211 (1998)

    Article  MATH  ADS  Google Scholar 

  19. Wang, S.: Structure and isomorphism classification of compact quantum groups A u (Q) and B u (Q). J. Operator Theory 48, 573–583 (2002)

    MATH  MathSciNet  Google Scholar 

  20. Woronowicz, S.L.: Compact matrix pseudogroups. Commun. Math. Phys. 111(4), 613–665 (1987)

    Article  MATH  ADS  MathSciNet  Google Scholar 

  21. Woronowicz, S.L.: “Compact quantum groups”. In: Symétries quantiques (Quantum symmetries) (Les Houches, 1995), edited by A. Connes et al., Amsterdam: Elsevier,1998, pp. 845–884

  22. Woronowicz, S.L.: Pseudogroups, pseudospaces and Pontryagin duality, Proceedings of the International Conference on Mathematical Physics, Lausane. Lecture Notes in Physics 116, 407–412 (1979)

    Article  ADS  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Debashish Goswami.

Additional information

Communicated by A. Connes

Supported in part by the Indian National Academy of Sciences.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Goswami, D. Quantum Group of Isometries in Classical and Noncommutative Geometry. Commun. Math. Phys. 285, 141–160 (2009).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: